Texas, 2023Flash Flood and Hail in Texas, May 12, 2023
May 12, 2023 · NWS MAF · 3 events in 2 counties and zones
A cold front and ejecting shortwave trough resulted in widespread afternoon strong to severe thunderstorms resulting in large hail and strong winds. Additionally, flash flooding due to slow-moving and training thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and ejecting shortwave trough resulted in widespread afternoon strong to severe thunderstorms resulting in large hail and strong winds. Additionally, flash flooding due to slow-moving and training thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 1:19 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, May 12, 1:19 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
219 PM CDT Fri May 12 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 200 PM CDT Fri May 12 2023
Things are about to get interesting as we expect rapid thunderstorm
development across the area over the next 1-2 hours. A retreating
dryline has set up a sharp moisture gradient over the Permian Basin
and Trans Pecos with dewpoints in the 60s east of the boundary and
teens west. We are seeing an increasingly unstable airmass east of
the dryline with very strong surface heating supporting CAPE values
3-4K J/kg. Mesoscale models have been consistent in developing
numerous storms over the next couple hours from the Big Bend and
Davis Mountains northeastward along and just north of the I-20
corridor as a weak shortwave moves into the area from Mexico. As
storms develop, it is likely we will see them quickly merge and grow
upscale into one or more convective systems as flow aloft remains
weak. Initially large hail will be the main threat before storms
begin to cluster and present more of a damaging wind risk. PWATs
have been steadily increasing and slow storm motion initially could
lead to some localized flooding, especially in urban areas. Once
storms become more outflow dominant, forward motion should increase
and limit the flooding threat. The worst of the storms should exit
the area by midnight with stratiform rain likely to persist well into
the night across the Permian Basin.
The previously mentioned shortwave stalls over the area helping to
generate more showers and isolated storms over northern portions of
the area Saturday. The severe weather threat is low, but isolated
heavy rainfall is still possible. Temperatures will cool
significantly due to the clouds and rain with highs in the
60s/70s.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 200 PM CDT Fri May 12 2023
The extended will remain active thanks to a second disturbance
moving in from Mexico creating another large scale ascent pattern
across W TX down into the Edwards Plateau. Sunday will be the
quieter of the days as shortwave trough will still be perusing
through north-central Mexico, but showers and storms will be
possible over the eastern quarter of the CWA as southerly flow and
weak mid-level shortwaves linger over that portion of W TX. Our
next disturbance enters the picture late Sunday through Monday
with scattered to widespread rainfall forecast across the region,
especially for the Big Bend and southern Permian Basin where
ascent will be maximized. Disturbance will meander for 24-36 hrs
before becoming disheveled as it pivots eastward into central TX
leading to lingering rainfall prospects for a good portion of the
area through Tuesday with decaying PoPs beginning Wednesday. The
prolonged period of rainfall will create an elevated potential for
localized flooding, especially within any training echoes of
heavier rainfall. This is still welcomed after a very period of
limited precipitation and will do wonders for drought conditions
in places across all of W TX and SE NM.
Temperatures will remain below normal through the period with the
"warmest" day on Sunday when rain prospects are the lowest. Highs
in the U70s and 80s will be common on Sunday, but the bottom falls
out again Monday thanks to cloud cover and rainfall prospects.
Expect widespread 70s bringing temperatures a solid 10-15 degrees
below normal which will feel great prior to the summer season
incoming. Highs will rebound each successive day beginning
Tuesday, but even the final day of the long term is slightly below
normal with highs in the low to mid 80s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1203 PM CDT Fri May 12 2023
VFR will prevail into the early afternoon as winds increase from
the southeast. TS will develop across much of the TX terminals
late this afternoon and evening with gusty winds possible in and
near these storms. TAFs will likely be amended as storms develop
and timing becomes more certain. Low cigs will be possible as
winds shift to the northeast late tonight behind a cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 72 58 80 / 90 90 60 60
Carlsbad 59 68 55 78 / 40 80 40 30
Dryden 62 76 62 78 / 90 60 60 50
Fort Stockton 59 75 58 80 / 70 60 40 40
Guadalupe Pass 56 66 53 73 / 20 50 20 20
Hobbs 57 65 53 77 / 70 80 50 40
Marfa 48 74 45 77 / 50 50 30 40
Midland Intl Airport 60 71 57 79 / 80 80 50 50
Odessa 61 71 58 79 / 80 80 50 50
Wink 59 73 54 81 / 70 70 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...29
LONG TERM....87
AVIATION...29
Hazardous weather outlook, May 12, 12:49 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CDT Fri May 12 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CDT Fri May 12 2023 /1249 PM MDT Fri May 12 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening across much of the area. Large hail, damaging winds, and
lightning are the primary threats.
Heavy rainfall will allow for localized flooding across a large
portion of west Texas and the eastern half of southeast New Mexico.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Widespread showers and thunderstorms are possible at times across
the area from Saturday through early next week with localized
flooding possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, May 12, 2:03 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT Fri May 12 2023
TXZ050-061-122045-
Andrews TX-Ector TX-
303 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of Ector and
southeastern Andrews Counties through 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 9 miles southwest of Odessa, moving northwest at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Pleasant
Farms.
This includes Interstate 20 between mile markers 104 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3165 10242 3165 10248 3202 10276 3218 10239
3177 10228 3167 10229
TIME...MOT...LOC 2002Z 154DEG 28KT 3175 10242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
87Special weather statement, May 12, 2:08 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM CDT Fri May 12 2023
TXZ062-063-122100-
Midland TX-Glasscock TX-
308 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of west central
Glasscock, southeastern Midland and northeastern Upton Counties
through 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Greenwood, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3165 10189 3165 10192 3179 10211 3200 10185
3175 10174
TIME...MOT...LOC 2008Z 142DEG 7KT 3176 10188
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87Special weather statement, May 12, 2:24 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 12 2023
TXZ047-052-122115-
Howard TX-Borden TX-
324 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern Borden
and northeastern Howard Counties through 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 8 miles northeast of Big Spring, moving north at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther, J B Thomas Reservoir, Big
Spring Country Club and Vincent.
This includes Interstate 20 between mile markers 179 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3219 10146 3265 10149 3266 10117 3225 10118
TIME...MOT...LOC 2024Z 183DEG 19KT 3231 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87Event by event
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Ector
- When
- May 12, 2:28 PM CST to 2:33 PM CST
- Where
- Ector County, 3.24 mi ENE of Gardendale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.020, -102.370
NWS employee estimated wind gusts of 60 mph at their residence.
Hail, Ector
- When
- May 12, 2:35 PM CST to 2:45 PM CST
- Where
- Ector County, 3.24 mi ENE of Gardendale
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.020, -102.370
Flash Flood, Mitchell
- When
- May 12, 4:28 PM CST to 4:58 PM CST
- Where
- Mitchell County, 1.81 mi NE of Spade to 5.44 mi SSE of Spade
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.270, -100.950
Public photo of flood waters crossing FM 670 at the intersection of CR 337 in southern Mitchell County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 20232 injured · EF2 · 59 events
- Rip Current in Oregon, May 12, 20231 death · 1 event
- Tornado and Hail in Nebraska, May 12, 2023$800,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, May 12, 2023EF2 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 12, 2023EF2 · 10 events
- Flash Flood and Damaging Wind in Iowa, May 12, 2023$500,000 · 52 kt wind · 3 events
- Tornadoes and Flash Flood in Iowa, May 12 to 14, 2023$35,000 · EF0 · 29 events
- Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023$20,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 12, 2023$37,000 · 53 kt wind · 9 events
- Flash Flooding and Damaging Winds in Texas, May 12 to 13, 202361 kt wind · 25 events
- Heat in Washington, May 12 to 16, 202320 events
- Flash Flood and Flood in Texas, May 12, 20231 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100495, 1100494, 1100496.